Elevated PT and INR

  1. 0 My client yesterday had an elevated PT and INR. My instructor chose that as my clients diagnosis. On my paper it wants to know the etiology, S&S, medical and surgical treatments (if applicable if not only medical) and nursing care.

    My client has a history of Afib and a previous MI. So he was on Pradaxa and a baby aspirin at home. That's what caused the prolonged PT and INR correct? Would that be the etiology? And the only medical treatment I can think of is stop the anticoagulants and I read where Vit K was given too. Right track? I know S&S would be bleeding and bruising correct?
    Problem is I have to have a source for all this so even the stuff I can come up with I can't find in my books. Someone please tell me I'm at least thinking close to correct? Lol
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  Stoogesfan profile page

    About Stoogesfan

    Joined Jun '12; Posts: 151; Likes: 17.

    19 Comments so far...

  4. Visit  FLArn profile page
    0
    For resources start with an online pharmacy site. For example Google / search the name of the meds as a place to begin.
  5. Visit  Sun0408 profile page
    0
    How elevated and were the levels therapeutic?? People with A-Fib need anti-coagulation.. why, what is the therapeutic range. They are on the meds for a reason. If the levels are above therapeutic, the MD will need to adjust their dose, if they are having active bleeding, etc then vit K maybe a good thing.. Read up on the medication first, then based on their levels, tell us what needs to happen.. If you don't understand A-fib and the complications from it; please read about it too...
  6. Visit  Stoogesfan profile page
    0
    His Pradaxa was discontinued. He is still receiving his baby aspirin. He is waiting for his levels to lower so he can have a biopsy. His pt was 22.4 and inr was 4.3. I do know why he was on the anticoagulant, I understand why he needed it with Afib.
    Last edit by Stoogesfan on Oct 7, '12
  7. Visit  Stoogesfan profile page
    0
    I edited the last response cause I was going through my papers the instructor gave me at the end of the day and she had wrote them down for me since I couldn't get them by myself.
  8. Visit  Sun0408 profile page
    0
    My questions are only to get you to think Now my next set of questions.. What is the antidote to Pradaxa? Will vit K help? Will the PT/INR give true results for a pt on pradaxa therapy?

    This is a new drug with a lot of controversy..
  9. Visit  Sun0408 profile page
    0
    This will help...

    http://healthcare.utah.edu/thrombosis/newagents/TS.Dabi_Bleeding.pdf


    P
    lease check out other sources also
  10. Visit  Stoogesfan profile page
    0
    No I'm thankful for the help. Problem is even if I know the answers, I have to cite sources for everything so I need a book or a website that I can use.
  11. Visit  Stoogesfan profile page
    0
    Thanks for the link
  12. Visit  Stoogesfan profile page
    2
    Ok. So I looked up pradaxa and it said that the pt and inr levels aren't sensitive to the concentration but it also said that if you needed to check levels to wait 1 to 2 days after discontinuing the med.

    Well he's been off it for more than 2 days and his levels are still high. So does that mean the levels are accurate now? Also, he does have multiple bruises on his arms and legs and he's slightly anemic. I believe his hemoglobin was 8.7.

    I think I'm just gonna put etiology is side effect of the pradaxa? Prognosis would be good once the pradaxa is excreted. Medical interventions would be discontinue the pradaxa, possible fresh frozen plasma? Nursing care would be monitor vitals, labs, signs of bleeding, watch for blood in urine and stool, and educate patient on what signs to report immediately?
    Sun0408 and GrnTea like this.
  13. Visit  GrnTea profile page
    0
    Another very useful resource for questions like this is the classic Laboratory and Diagnostic Tests with Nursing Implications, by Joyce LeFever Kee. if you were to look up PT and INR, you would find a wealth of information on related medications, precautions, and so forth. Even if your faculty didn't put this book on the bookstore list for you, it is definitely worth getting.
  14. Visit  Esme12 profile page
    0
    There are several questions here. What is Pradaxa? What is it half life? Does it have a reversal agent? What is the blood test PT PTT INR indicative of? Are those values therapeutic for why the patient is anti-coagulated? What does a patient need tobe told about being on anti-coagulation medicine? Guide for Surgery

    What is A fib? Why does this patient need to be anti coagulated? What is the treatment for an elevated PT/PTT? What are the causes for an elevated PT/PTT that are not med related?

    What else is going on with this patient? Why are they in the hospital? You mentioned surgery for a biopsy? What is the biopsy for?

    Google is your friend.
  15. Visit  Stoogesfan profile page
    0
    Quote from Esme12
    There are several questions here. What is Pradaxa? What is it half life? Does it have a reversal agent? What is the blood test PT PTT INR indicative of? Are those values therapeutic for why the patient is anti-coagulated? What does a patient need tobe told about being on anti-coagulation medicine? Guide for Surgery

    What is A fib? Why does this patient need to be anti coagulated? What is the treatment for an elevated PT/PTT? What are the causes for an elevated PT/PTT that are not med related?

    What else is going on with this patient? Why are they in the hospital? You mentioned surgery for a biopsy? What is the biopsy for?

    Google is your friend.

    Pradaxa is a direct thrombin inhibitor indicated to reduce the risk of stroke and systemic embolism in patients with non-valvular atrial fibrillation. The half life is 12 to 17 hours and he had been off it for over a week when those levels were taken. There is no reversal agent. PT measures how long it takes the blood to clot and INR is a comparative rating of a patient's prothrombin time (PT) ratio. Therapeutic range for Afib is 2.0 to 3.0 and his was 4.3. He is on anti-coagulation meds for Afib and history of MI.


    Atrial fibrillation is an irregular and often rapid heart rate that commonly causes poor blood flow to the body.In atrial fibrillation, the chaotic rhythm may cause blood to pool in the atria and form clots. If a blood clot forms, it could dislodge from your heart and travel to your brain. There it might block blood flow, causing a stroke. Treatment could include vitamin k and fresh frozen plasma (which he has had once already). Liver disease , herediatary factor deficiency, vitamin k deficiency, bile-duct obstruction, DIC, and massive blood transfusions are all I've found so far that could cause the elevated PT.

    He was admitted with a left lower lung mass and general weakness. He has a hx of lung cancer. The biopsy is to determine what the lung mass is.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top